Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Having stomach cramps. Taking metformin. What can I use to reduce pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3387 Questions
I am 51 years old. I have no uterus, no ovaries, and most importantly haven't had intercourse in 9 first I am NOT pregnant. However, all symptoms feel like I'm in labor. I only hurt this bad 32 years ago when I was in 28 hours of labor with my first born. I am a new diabetic and take metformin. Up until today I have attributed all stomach cramps and pains with this new, today...I don't know. I DO NOT want to go to the emergency room. I am home alone and that is not an option. Please tell me what I can try here?
Posted Tue, 4 Jun 2013 in Women's Health
Answered by Dr. Raju A.T 19 minutes later

Thanks for your query.

Since the pain you have is of severe intensity comparable to the labor pain, I would not consider it to be due to Metformin induced flatulence.

The cause of the pain here could be either from appendix or pancreas.

If the pain is in the upper abdomen and in the upper back radiating through the abdomen the chances of the pain to be due to pancreatitis or pancreatic stones are more.

If the pain is as typical labor pain that is in the lower abdomen radiating from flanks to the umbilicus then the appendix could be inflamed.

The exact cause can be made only by a detailed examination or an imaging technique like Ultrasound scan. Since you are unable to visit the ER, I suggest you to empirically take anti inflammatory drug like Ibuprofen. As the base of the pain in you could most probably be due to inflammation, anti-inflammatory drug will surely help.

Take Tab Motrin 400mg stat (now) and continue twice daily after food for three days. This will help you get rid of the pain.

I sincerely recommend you to visit the ER as the best diagnosed condition is best treated.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor